Hail, Dawes
- When
- August 26, 2:48 PM MST to 2:53 PM MST
- Where
- Dawes County, 4 mi N of Chadron
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 42.888, -103.000
Half dollar size hail was observed north of Chadron.
Thunderstorms produced large hail and some funnel clouds across Dawes and Box Butte counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced large hail and some funnel clouds across Dawes and Box Butte counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 26, 1:25 PM MST, 1 hour 23 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 225 PM MDT Sat Aug 26 2017 .SHORT TERM...(This evening through Monday Night) Issued at 225 PM MDT Sat Aug 26 2017 Dry northwest flow across much of the northern Rockies today yielding a critical fire weather day across lower elevations of southeast Wyoming. More details in the fire weather section. East of this dry air mass, satellite pix depict well-defined shortwave diving southeast into the Dakotas on the nose of jet streak moving across Montana early this afternoon. Unlike the dry air mass in place across Wyoming, sfc dew points remain in the upper 50s and even some low 60s across the western Nebraska Panhandle. Convection has already initiated across the Black Hills and with a southward, right of the mean wind storm motion, expect these along with additional development to push across portions of the northern/central Panhandle 21-24Z. A few of these storms will probably become strong to severe given progd SBCAPEs of around 1500 j/kg and 30+ knots of deep layer shear. Severe Thunderstorm Watch has been issued for Dawes, Box Butte, and Morrill Counties until 10 PM (expect to be able to cancel watch early with the expectation that convection will move east of CWFA). The pattern amplifies Sunday/Monday as the western US ridge of high pressure strengthens. This will yield a couple of dry days with seasonally warm temperatures continuing. Light surface winds will prevent fire weather concerns both days. .LONG TERM...(Tuesday through Saturday) Issued at 225 PM MDT Sat Aug 26 2017 An upper high centered over the southwest CONUS will be the main influence on the CWA weather through the period keeping above average temperatures in place. Dry conditions will also prevail for the most part. The best chance for some convection looks to be on Thursday as a shortwave moves across the northern Rockys into the high plains and interacts with some moisture and instability across far eastern Wyoming into the Panhandle. && .AVIATION...(For the 18Z TAFS through 18Z Sunday morning) Issued at 1015 AM MDT Sat Aug 26 2017 VFR will prevail over the terminals through the period. An isolated storm or two possible over the northern panhandle this afternoon. && .FIRE WEATHER... Issued at 225 PM MDT Sat Aug 26 2017 Early afternoon observations across many lower elevations of southeast Wyoming showed breezier conditions than earlier anticipated. Wind gusts of 20-35 mph have been common in elevations above 5000 feet or so. The combination of breezy conditions and the hot/dry air mass in place prompted the issuance of a Red Flag Warning for fire weather zones 301, 308, and 310 effective through 7 PM. Otherwise, just expect some isolated thunderstorm activity across parts of the western Nebraska Panhandle this afternoon & evening. Some of which may be severe from Chadron south to Bridgeport Although warm and dry conditions continue into early next week, confidence is high that light winds will prevent widespread fire weather concerns (after today). && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Red Flag Warning until 7 PM MDT this evening for WYZ301-308-310. NE...None. && SHORT TERM...CAH LONG TERM...RE AVIATION...CAH FIRE WEATHER...CAH
Hazardous Weather Outlook National Weather Service Cheyenne WY 232 PM MDT Sat Aug 26 2017 WYZ101>119-272045- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 232 PM MDT Sat Aug 26 2017 This hazardous weather outlook is for southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Hot, dry, and breezy conditions will produce critical fire weather conditions across many lower elevations of southeast Wyoming through early this evening. A Red Flag Warning is in effect until 7 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be required at this time. NEZ002-003-019>021-054-055-095-096-272045- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 232 PM MDT Sat Aug 26 2017 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT A few thunderstorms are expected to develop across western Nebraska this afternoon. One or two of these thunderstorms may become severe containing hail and strong gusty winds. A Severe Thunderstorm Watch is in effect for Dawes, Box Butte, and Morrill Counties until 10 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation is required in Dawes, Box Butte, and Morrill Counties this afternoon.
Special Weather Statement National Weather Service Cheyenne WY 324 PM MDT SAT AUG 26 2017 NEZ002-262215- Dawes NE- 324 PM MDT SAT AUG 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL 415 PM MDT... At 323 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles north of Chadron Airport, or 13 miles northwest of Chadron, moving southeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This strong thunderstorm will be near... Chadron Airport around 350 PM MDT. Chadron around 400 PM MDT. A severe thunderstorm watch remains in effect until 1000 PM MDT for Dawes, Box Butte and Morrill counties of the Nebraska panhandle. LAT...LON 4275 10307 4300 10326 4300 10280 4294 10280 TIME...MOT...LOC 2123Z 310DEG 16KT 4299 10315 Rubin
The Rapid City radar (KUDX), 138 km away, was scanning. The volume nearest the first event began at 21:48 UTC.
6 hail, 1 funnel cloud. Local standard time, as filed.
Half dollar size hail was observed north of Chadron.
Several funnel clouds were sighted north of Chadron.
Quarter size hail was observed southwest of Chadron.
Hen egg size hail was observed south of Chadron.
Dime to golf ball size hail was observed north of Hemingford.
Hail slightly larger than baseballs was observed northeast of Hemingford.
Golf ball size hail was observed northeast of Alliance.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712283, 712284, 712285, 712287, 712288, 712290, 712291.